Hail, Freeborn
- When
- September 3, 9:04 AM CST
- Where
- Freeborn County, (Ael)albert Lea Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.680, -93.370
A small severe thunderstorm developed near Albert Lea, Minnesota, and dropped locally large hail just north of the city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small severe thunderstorm developed near Albert Lea, Minnesota, and dropped locally large hail just north of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 3, 5:50 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 650 AM CDT SAT SEP 3 2011 .DISCUSSION... MAIN CONCERN FOR PRECIP IS BASICALLY OVER THE NEXT 12 HOURS...AFTER THAT...THE UPPER MIDWEST LOOKS TO FALL INTO ONE THE LONGER DRY SPELLS WE HAVE SEEN IN QUITE SOME TIME. IN ADDITION TO THAT...LARGE DOME OF CANADIAN HIGH COMING DOWN TO END THE HOLIDAY WEEKEND MAY BRING ABOUT THE FIRST LOWS INTO THE 30S OF THE SEASON. OTHER THAN THAT...ITS A RATHER TRANQUIL FORECAST. WATER VAPOR THIS MORNING SHOWS POTENT WAVE SPINNING ACROSS SRN MANITOBA...WITH COMPLEX OF STORMS OVER NEB ON LEADING EDGE OF STRONG H85 TROUGH. FRONT THAT CAME THROUGH YESTERDAY IS BECOMING RATHER DIFFUSE TO THE SOUTH...RUNNING FROM SW IA...NE TO THE CENTRAL WI LK MICH SHORELINE. PRIMARY COLD FRONT IS GAINING STRENGTH TO THE WEST AND AT 3AM STRETCHED FROM GRAND FORKS...SW BACK TOWARD ABERDEEN AND INTO NE CO FROM THERE. BEST MOISTURE TRANSPORT...AS EVIDENCED BY MOISTURE PLUME ON WATER VAPOR HAS BEEN...AND WILL CONTINUE TO BE LOCATED ALONG THE DIFFUSE BOUNDARY FROM YESTERDAY...AND CERTAINLY THIS HAS BEEN THE MOST PROLIFIC PRODUCER OF SHRA/TSRA ACTIVITY THROUGH THE NIGHT. HOWEVER...WITH POTENT UPPER WAVE QUICKLY TRACKING EAST ACROSS SRN CANADA...HAVE SEEN SOME OF THIS MOISTURE/INSTABILITY TO THE SOUTH GETTING PULLED NORTH OUT AHEAD OF THE COLD FRONT AND INTO MN. IN PARTICULAR...A LINE OF SHOWERS AND STORMS HAS DEVELOPED FROM MVE OVER TOWARD THE NRN TWIN CITIES ON THE NRN EDGE OF THE INSTABILITY WITHIN A POOL OF H7 MOISTURE AS NOTED ON THE LAST SEVERAL SPC MESO ANALYSIS H7 DEWP PLOTS. RUC FORECASTS TAKE THIS H7 MOIST POOL ENE THROUGH THE MORNING...AND IN ALL LIKELIHOOD THIS REGION WILL BE THE MOST WIDESPREAD PRECIPITATION SEEN WITH THIS SYSTEM. AS THIS PULLS EAST...BEST H85-H7 MOISTURE TRANSPORT AND INSTABILITY ARE FORECAST TO REMAIN JUST SE OF THE MPX CWA. THIS LOOKS TO SET UP THE SITUATIONS WHERE MOIST OF THE AREA GETS SPLIT...WITH BEST RAIN CHANCES REMAINING ACROSS NRN MN NEAR THE UPPER FORCING...AND SE OF THE AREA IN THE BETTER MOISTURE. WITH 60 KT MID JET COMING IN THIS AFTERNOON...WIND PROFILES WOULD CERTAINLY FAVOR A SEVERE POTENTIAL. HOWEVER...WITH DEEP MOISTURE AND BETTER INSTABILITY REMAINING OFF TO THE SE...LIKELY WILL NOT BE ABLE TO GET ROBUST ENOUGH UPDRAFTS TO SUPPORT MUCH OF A SEVERE THREAT. CURRENT SPC DAY 1 SLIGHT RISK CAPTURES WELL WHERE THE JUXTAPOSITION OF SHEAR AND MOISTURE/INSTABILITY LOOK TO BE TODAY. AFTER THAT...THERE REALLY IS NOT MUCH TO SAY ABOUT THE FORECAST FOR THE UPPER MS VALLEY. TROUGH OVER MANITOBA WILL SLOWLY DIG SE INTO THE GREAT LAKES ON SUNDAY....BRINGING ABOUT THE THREAT FOR AN ISOLATED SHOWER OR TWO ACROSS WRN WI SUNDAY UNDER THE COLD POOL ALOFT...THOUGH CHANCES CERTAINLY LOOK BETTER TO THE EAST. AFTER THAT...A LARGE AND EXPANSIVE UPPER RIDGE CENTERED OVER THE ROCKIES LOOKS TO TAKE HOLD ACROSS THE WRN 2/3RDS OF THE CONUS. IN FACT...BOTH THE GFS AND ECMWF KEEP THE AREA DRY RIGHT OUT INTO MID SEPTEMBER WITH THE ONLY VARIABLE OUT THERE BEING WHAT HAPPENS WITH THE REMNANTS OF LEE. MODELS GIVING THE IDEA THAT LEE NEVER GETS FULLY INTEGRATED INTO THE TROUGH CURRENTLY HEADING FOR THE GREAT LAKES...WITH SOME OF THE ENERGY CUTTING OFF FROM THE MAIN FLOW OVER THE CENTRAL APPALACHIANS AND SLOWLY RETROGRADING DOWN THE OHIO VALLEY THROUGH THE COURSE OF NEXT WEEK. AS FOR TEMPERATURES...IT WILL CERTAINLY BE FEELING LIKE FALL MONDAY AND TUESDAY AS A 1024 MB HIGH SINKS IN FROM CANADA. MIXING DOWN TO H85 ON THE ECMWF SUNDAY ONLY YIELDS HIGHS FROM THE LOWER 60S NE TO THE MID 60S SW...SO TRIMMED A COUPLE OF DEGREES OFF HIGHS FOR SUNDAY. H85 TEMPS LOOK TO REMAIN BELOW +10C INTO LABOR DAY...WHICH SHOULD YIELD ANOTHER DAY OF HIGHS IN THE 60S. THE COLDEST MORNINGS LOOK TO BE MONDAY AND TUESDAY AS THE SFC RIDGE SLOWLY SLIDES ACROSS THE AREA. MAV/MET SPIT OUT SOME LOWS IN THE UPPER 30S BOTH MORNINGS...WITH EVEN HINTS AT THE FIRST FROST OF THE YEAR FOR PARTS OF NE MN. FOR THE REST OF THE WEEK...WE DO NOT SEE MUCH AIR MASS MODIFICATION...SO WILL JUST BE ADDING 2 OR 3 DEGREES TO THE PREVIOUS DAYS HIGHS/LOWS...WITH TEMPERATURES RETURNING BACK CLOSER TO NORMAL BY THE END OF THE WEEK. && .AVIATION... /12Z TAF ISSUANCE/ MOISTURE CONTINUED TO SURGE AHEAD OF AN APPROACHING COLD FRONT THIS MORNING. MVFR CEILINGS HAD DEVELOPED OVER MUCH OF SOUTHEAST TWO THIRDS OF OUR FORECAST AREA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD ALSO SPROUTED AHEAD OF THE FRONT. EXPECT SOME POST FRONTAL SHOWER ACTIVITY FOR A COUPLE OF HOURS BEFORE WEATHER CONDITIONS START TO IMPROVE FROM WEST TO EAST THIS AFTERNOON. SURFACE WINDS WILL INCREASE FROM THE NORTHWEST AT 15 TO 25 KNOTS...THEN DIMINISH TO UNDER 15 KNOTS TONIGHT. SKIES WILL CLEAR OVERNIGHT. NORTHWEST WINDS INCREASING TO 10-20 KNOTS ON SUNDAY. HIGH PRESSURE BUILDING OVER THE TAF SITES DURING THE PERIOD...WILL PROVIDE FAIR AND DRY WEATHER CONDITIONS SUNDAY THROUGH FRIDAY OF NEXT WEEK. .KMSP...CLOUD AND CEILING HEIGHTS BETWEEN 1500-2500 FEET THIS MORNING. CEILINGS LIFTING TO AROUND 4000 FEET AROUND NOON...THEN CLEARING AFTERWARDS. WINDS LIGHT AND VARIABLE EARLY THIS MORNING...BECOMING NORTHWEST AND INCREASING TO 15-25 KNOTS BETWEEN 18Z-22Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 436 AM CDT SAT SEP 3 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 436 AM CDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS MORNING AS STRONG COLD FRONT MOVES IN FROM THE DAKOTAS. ISOLATED THUNDERSTORMS MAY REDEVELOP ALONG THE COLD FRONT THIS AFTERNOON... MAINLY EAST OF AN ALBERT LEA TO RICE LAKE LINE. THOUGH NONE OF THIS ACTIVITY IS EXPECTED TO BE SEVERE...SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 436 AM CDT SAT SEP 3 2011 MNZ052-053-060>063-WIZ014-023-031030- ANOKA-CHISAGO-HENNEPIN-ISANTI-POLK-RAMSEY-ST. CROIX-WASHINGTON- 436 AM CDT SAT SEP 3 2011 ...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL MINNESOTA...ANOKA...CHISAGO...HENNEPIN...ISANTI...POLK...RAMSEY...ST. CROIX AND WASHINGTON COUNTIES THROUGH 530 AM CDT... AT 435 AM CDT...WEATHER SERVICE RADAR IN CHANHASSEN WAS TRACKING A LINE OF STRONG THUNDERSTORMS BETWEEN ATHENS AND EAST BETHEL. THESE STORMS WERE MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CEDAR. BETHEL. EAST BETHEL. LINO LAKES. CENTERVILLE. HUGO. ATHENS. LAT...LON 4555 9275 4515 9264 4502 9323 4540 9344 TIME...MOT...LOC 0930Z 254DEG 28KT 4529 9331
The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 15:04 UTC.
3 hail. Local standard time, as filed.
Quarter size hail lasted about five miles, east of Bancroft, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331681, 331682, 331683.